BACKGROUND Isopropanol toxicity is the most common reported toxic alcohol ingestion in the United States and is well known to emergency physicians. Most toxicities result from unintentional ingestion of rubbing alcohol; however, an under-recognized mechanism of unintentional toxicity is transdermal absorption. Additionally, hemodialysis effectively removes isopropanol and its metabolites from circulation, so that in patients receiving regular hemodialysis, the manifestation of toxicity can be delayed.
CASE REPORT A 67-year-old woman with end-stage renal disease secondary to insulin-dependent type II diabetes on once-weekly hemodialysis presented to the Emergency Department via the Emergency Medical Service with acute encephalopathy, severe hypoglycemia, and hypothermia. Her daughter found her confused and lethargic, smelling of acetone, and with a bottle of rubbing alcohol in her hand. The patient had been topically applying large quantities of rubbing alcohol for several months as a home remedy for cramps and adamantly denied any oral ingestion. She had missed several hemodialysis appointments over the previous month. Upon arrival, the patient was confused, profoundly hypoglycemic, and hypothermic. Additional laboratory examination revealed an elevated plasma osmolality, osmolar gap, isopropanol level, and acetone level. She was treated supportively with glucose-containing fluids and external warming and was admitted to the Intensive Care Unit. Hemodialysis was resumed, and the patient was discharged 3 days after admission with stable blood glucose, regular body temperature, and baseline mental status.
CONCLUSIONS Our report is unique as it presents both an under-recognized mechanism of isopropanol toxicity (transdermal absorption) and an uncommon presentation of chronic exposure with manifestations of toxicity delayed by regular hemodialysis.
Digital Object Identifier (DOI)
Chavez, Andrew R.; Sweeney, Michael T.; and Akpunonu, Peter, "A Case of Unintentional Isopropanol Poisoning via Transdermal Absorption Delayed by Weekly Hemodialysis" (2021). Emergency Medicine Faculty Publications. 9.